Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 95, NWS Baltimore/Washington

October 13, 2011Fairfax County, Prince William County, Stafford County, Virginia

NWS Baltimore/Washington issued this tornado warning at Oct 13, 2011, 5:28 PM EDT for Fairfax County, Prince William County, Stafford County, Virginia. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2011, 5:28 PM EDT (21:28 UTC)
Expired
Oct 13, 2011, 6:00 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Fairfax County, VA, Prince William County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 42 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:28 PM EDTTSTM WND DMG1 Nne Aquia, VAPOWERLINES DOWN NEAR 3625 JEFFERSON DAVIS HIGHWAY IN STAFFORD... VIRGINIA.
Oct 13, 5:29 PM EDTTORNADO2 Wsw Triangle, VATORNADO CONFIRMED BY VIDEO CROSSING INTERSTATE 95S. SURVEY CONDUCTED TODAY REVEALED DAMAGE EXCLUSIVELY TO TREES ALONG A PATH FROM INTERSTATE 95 JUST NORTH OF THE ENTRANCE TO QUANTICO TO JUST NORTH OF JOPLIN RD
Oct 13, 5:30 PM EDTTSTM WND DMG3 Nne Aquia, VADAMAGE TO A BUILDING AND TREES DOWN.
Oct 13, 5:30 PM EDTTORNADO2 Wsw Triangle, VATORNADO CONFIRMED BY VIDEO CROSSING INTERSTATE 95S JUST NORTH OF THE ENTRANCE TO QUANTICO. LOCATION ESTIMATED BASED ON VIDEO AND RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 4:28 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WFUS51 KLWX 132128
TORLWX
VAC059-153-179-132200-
/O.NEW.KLWX.TO.W.0095.111013T2128Z-111013T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 PM EDT THU OCT 13 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN STAFFORD COUNTY IN NORTHERN VIRGINIA...
  SOUTHEASTERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...
  SOUTHERN FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 600 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TRIANGLE...
  OR 7 MILES NORTH OF STAFFORD...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUMFRIES...
  MONTCLAIR...
  DALE CITY...
  WOODBRIDGE...
  LAKE RIDGE...
  LORTON...
  BURKE...
  NEWINGTON...
  FRANCONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3865 7721 3863 7723 3859 7725 3847 7733
      3850 7745 3881 7737 3877 7713
TIME...MOT...LOC 2129Z 196DEG 28KT 3854 7737

$$

KRAMAR
2 follow-up statements
233 
WWUS51 KLWX 132139
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT THU OCT 13 2011

VAC179-132149-
/O.CAN.KLWX.TO.W.0095.000000T0000Z-111013T2200Z/
STAFFORD VA-
539 PM EDT THU OCT 13 2011

...THE TORNADO WARNING IS CANCELLED FOR STAFFORD COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3854 7729 3857 7737 3880 7732 3877 7713
      3865 7721 3863 7723 3859 7725
TIME...MOT...LOC 2139Z 202DEG 25KT 3859 7732

$$

VAC059-153-132200-
/O.CON.KLWX.TO.W.0095.000000T0000Z-111013T2200Z/
PRINCE WILLIAM VA-FAIRFAX VA-
539 PM EDT THU OCT 13 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR FAIRFAX
AND PRINCE WILLIAM COUNTIES...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED NEAR DUMFRIES...OR NEAR DALE CITY...MOVING NORTH
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODBRIDGE...
  DALE CITY...
  OCCOQUAN...
  LORTON...
  LAKE RIDGE...
  NEWINGTON...
  WEST SPRINGFIELD...
  BURKE...
  FRANCONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3854 7729 3857 7737 3880 7732 3877 7713
      3865 7721 3863 7723 3859 7725
TIME...MOT...LOC 2139Z 202DEG 25KT 3859 7732

$$

KRAMAR
314 
WWUS51 KLWX 132200
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT THU OCT 13 2011

VAC059-153-132210-
/O.EXP.KLWX.TO.W.0095.000000T0000Z-111013T2200Z/
PRINCE WILLIAM VA-FAIRFAX VA-
600 PM EDT THU OCT 13 2011

...THE TORNADO WARNING HAS EXPIRED FOR FAIRFAX AND PRINCE WILLIAM
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM FOR THE WARNED AREA.

LAT...LON 3854 7729 3857 7737 3880 7732 3877 7713
      3865 7721 3863 7723 3859 7725
TIME...MOT...LOC 2139Z 202DEG 25KT 3859 7732

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Oct 13, 4:46 PM EDT, 42 minutes earlier.

Area forecast discussion, Oct 13, 4:46 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT THU OCT 13 2011

.SYNOPSIS...
HIGH PRESSURE RETURNS FOR THE WEEKEND INTO THE FIRST PART OF THE
WEEK. A COLD FRONT WILL PUSH INTO THE AREA TUESDAY NIGHT. UPPER
LEVEL LOW PRESSURE WILL INFLUENCE THE WEATHER IN THE MID ATLANTIC
WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF NORTHERN
AND CENTRAL VIRGINIA...THE WASHINGTON METROPOLITAN AREA AND LOWER
SOUTHERN MARYLAND. BREAKS IN THE SKY COVER HAS CAUSED MODERATE
AMOUNTS OF INSTABILITY TO DEVELOP AHEAD OF A STATIONARY BOUNDARY.
RAPID CHANGE IN WIND SPEED AND DIRECTION WITH HEIGHT HAS CAUSED
SOME THUNDERSTORMS TO ROTATE. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING TORNADOES ACROSS THIS AREA. THE PREVIOUS DISCUSSION
FOLLOWS.

CDFNT/H5 TROF AXIS IN THE MISSISSIPPI VLY ATTM. THERE/S ALSO A
STALLED BNDRY CUTTING ACRS THE SRN CWFA. ELY LLVL FLOW BEING OVERRUN
BY WARMER SLY FLOW ALOFT...LEADING TO LOTSA LGT RA AND DZ ACRS THE
CWFA. IN ADDITION...S/WV ENERGY /PVA/ UNDERCUTTING THE BASE OF THE
TROF GENERATING ADDITIONAL SHRA ACTIVITY ACRS WVA AND SSIDE VA.
THERE/S ENUF COINCIDENT UPR LVL DIVGNC AND BINOVC TO PERMIT
INSTBY...AND CONSEQUENTLY TSTMS HV DVLPD IN THAT AREA. MESO ANALYSIS
SUGGESTS THAT CWFA ON THE STBL SIDE /XCPT FOR SRN MD/...SO TSRA SHUD
BE STRATIFYING AS THEY OVERRIDE BNDRY. BUT...ELEVATED THUNDER A
RISK...AND HV KEPT EITHER A SCHC/CHC IN THE GRIDS THRU THE EVNG.

PVA CONTG OVNGT...SO CANT RULE OUT ADDTL SHRA. INSTBY NOT LKLY TO BE
AS GREAT THO. SINCE IT/LL BE CLDY AND WET...TEMPS SHUDNT BE DROPPING
MUCH. USED LAMP AS BASIS FOR MIN-T FCST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
H5 TROF ATTAINS NEG TILT TMRW...DRIVING CDFNT THRU CWFA AS ADDTL
S/WV IMPULSES/MID LVL SPD MAX ROTATE UNDER THE UPR LOW. NMRS SHRA
XPCTD INVOF FNT...FLLWD BY GUSTY DRYING WNDS. ALTHO INSTBY SHUDNT BE
AS GREAT...SHEAR PROFILES ENUF FOR LCL THUNDER INVOF FNT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE LAST VESTIGES OF RAFL ARE XPCTD TO DEPART NERN MD FRI EVE.
ON SAT...THE COMBO OF A 970 MB LOW OVR ERN ONTARIO AND A 1020
HIGH IN THE OH VLLY WL CREATE A TIGHT PRESSURE GRADIENT BETWEEN
THESE TWO FEATURES WILL RESULT IN BREEZY CONDITIONS. DURING THE
DAY SAT WLY WINDS 15-25 MPH MAY GUST UP TO 35 MPH...PSBLY GUSTING
OVR 40 MPH ON THE RIDGE TOPS OF THE POTOMAC HIGHLANDS - JUST
BLO WIND ADVISORY CRITERIA.

PRES GRAD WILL WEAKEN SAT NGT AND SUN AS HIPRES SETTLES OVER THE
AREA. SUNDAY LOOKS LK A GOOD DAY - ESPECIALLY GOOD TO SEE SINCE
SUN MRNG WL BE THE DEDICATION OF THE MLK MEMORIAL. UNLIKE ON THE
INITIAL 8/28 ATTEMPT WX SHOULD NOT PLAY A FACTOR THIS TIME.

HIPRES MOVES OFF THE SE COAST ERY NEXT WEEK. RETURN FLOW AROUND THE
HIGH WILL DRAW WARM MOIST AIR INTO THE REGION MON AND TUE. I'VE
TAKEN THE TEMPS UP 6-8 DEGS FM PRVS FCST FOR MON AND TUE TO THE
L70S...BUT STILL RMNG BLO MEX GDNC. IF CURRENT GFS COMES TRUE TUE
SHOULD XPRNC GOOD WAA AND U70S COULD BE REACHED.

THE NEXT CD FNT WOULD THEN MOVE INTO THE AREA LATE TUE...BRINGING
THE WARMING TO A SCREACHING HALT. DEEP TROF XPCTD TO FORM OVR THE ERN
U.S. WHICH COULD BRING RASH TO THE ENTIRE AREA WED AND SOME SNSH
TO THE HIGHLANDS WED NGT/THU...BUT THAT'S A LONG TIME AWAY YET.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
HV BEEN SUFFERING W/ AOB IFR CONDS TDA. AS OF 19Z...DCA AREA MTRS
JUMPED UP TO VFR. FCSTG CONDS THRU THE EVNG PUSH WL BE CHALLENGING.
CONDS SHUD DETERIORATE AGN AFDK DUE TO LLVL SATURATION. HV LIFR FCST
OVNGT...BASED LARGELY ON LAMP GDNC.

FLOW WL VEER SLY TMRW...PERMITTING IMPVMNT TO MVFR AFTER DAYBREAK
TMRW. THEN CDFNT WL PUSH THRU TERMINALS...SUPPORTING SCT-NMRS SHRA
AND PERHAPS A FEW TSRA. FVRBL MIXING BHD FNT SHUD SUPPORT 20-25 KT
GUSTS IN W/NW FLOW.

ON SAT...STRONG PRESSURE GRADIENT WILL LEAD TO GUSTY WLY WINDS.
SUSTAINED WINDS 15-20 KT MAY GUST TO 30 KT. WINDS WILL RELAX SAT
EVE INTO SUN AS HIPRES SETTLES OVER THE AREA.

VFR CONDITIONS EXPECTED OTHERWISE. COLD FRONT IS PROGGED TO MOVE
THROUGH THE AREA TUESDAY NIGHT.

&&

.MARINE...
ELY FLOW AOB 15 KT TAFTN...VEERING SLY TNGT. SCT-NMRS SHRA XPCTD...
W/ A FEW EVE TSRA PSBL...SPCLY MID BAY-LWR PTMC.

CFP XPCTD TMRW AFTN...WHICH WL SHIFT WNDS TO THE W/NW. A GOOD SURGE
OF DRY AIR WL COME IN BHD...PERMITTING FVRBL MIXING. SCA RAISED FOR
THE AFTN HRS AS 20 KT AVBL W/IN GUSTS.

WATERS WL BE UNDER CYCLONIC FLOW FRI NGT - GUSTS OF U TEENS/L20S
PSBL SO SML CRFT HAS BEEN ISSUED. SOLID SCA CONDITIONS EXPECTED
SAT...WITH GUSTS TO 30 KT POSSIBLE. WINDS SHOULD DROP BELOW SCA
LVLS LATE SAT NGT INTO SUN AS HIPRES BUILDS IN FROM THE SOUTHEAST.
ON TUE WARM AIR ADVCTN SRLY WINDS COULD CREATE SCA CONDS.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE CURRENTLY RUNNING 1.5-2 FT ABOVE NORMAL VALUES THIS
AFTERNOON. WITH THE PROLONGED EASTERLY FLOW AND FULL MOON...WATER
LEVELS HV REMAINED ELEVATED. THIS PM TIDE CYCLE WL BE THE HIEST OF
THE BUNCH. BASED ON THESE TRENDS AND RECENT REPORTS...HV MADE ADDTL
ADJUSTMENTS TO HEADLINES - WRNGS FOR ALEX/FFX...BALT...AND ANNE
ARUNDEL. ADVY EVERYWHERE ELSE.

MINOR COASTAL FLOODING IS EXPECTED TO CONTINUE UNTIL WINDS SHIFT
TO THE W/NW BEHIND THE COLD FRONT LATER ON FRIDAY. FLD THREAT
SHOULD BE OVR BY SAT MRNG.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR MDZ007-013-
     016>018.
     COASTAL FLOOD WARNING UNTIL 2 AM EDT FRIDAY FOR MDZ011-014.
VA...COASTAL FLOOD ADVISORY UNTIL 2 AM EDT FRIDAY FOR VAZ052-055-
     057.
     COASTAL FLOOD WARNING UNTIL 2 AM EDT FRIDAY FOR VAZ053-054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM FRIDAY TO 7 AM EDT SATURDAY FOR
     ANZ530>543.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 13, 4:42 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT THU OCT 13 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
442 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR THE WASHINGTON METROPOLITAN AREA
AS WELL AS THE VIRGINIA PIEDMONT AND LOWER SOUTHERN MARYLAND UNTIL
9 PM. PLEASE SEE WCNLWX FOR FURTHER DETAILS.

A COASTAL FLOOD WARNING IS IN EFFECT THROUGH EARLY FRIDAY MORNING
ALONG THE TIDAL POTOMAC IN ALEXANDRIA AND FAIRFAX COUNTY...AND
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY IN ANNE ARUNDEL AND
BALTIMORE COUNTIES. A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH
EARLY FRIDAY MORNING FOR THE REMAINDER OF THE WESTERN SHORE AND
TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR COASTAL FLOODING IS POSSIBLE ACROSS PORTIONS OF THE UPPER
TIDAL POTOMAC AND NORTHERN MARYLAND CHESAPEAKE BAY LATER FRIDAY
MORNING WITH THE NEXT HIGH TIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
442 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF NORTHERN
AND CENTRAL VIRGINIA EAST OF THE BLUE RIDGE MOUNTAINS. PLEASE
SEE WCNLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 13, 3:59 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EDT THU OCT 13 2011

VAZ056-132010-
SPOTSYLVANIA VA-
359 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORM TO AFFECT SPOTSYLVANIA COUNTY...

AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF THORNBURG...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MASSAPONAX.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

&&

LAT...LON 3827 7758 3824 7737 3802 7762 3802 7764
TIME...MOT...LOC 1959Z 187DEG 23KT 3810 7754

SMZ
Special weather statement, Oct 13, 4:44 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT THU OCT 13 2011

VAZ052-502-132100-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
444 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORM TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS
PARK AND SOUTHERN FAUQUIER COUNTIES...

AT 444 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOMERVILLE...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE BRISTERSBURG...CATLETT...ADEN AND
NOKESVILLE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 9PM EDT.

&&

LAT...LON 3872 7766 3868 7746 3851 7759 3853 7768
TIME...MOT...LOC 2044Z 195DEG 27KT 3855 7760

SMZ
Special weather statement, Oct 13, 4:46 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT THU OCT 13 2011

VAZ055>057-132115-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
446 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORM TO AFFECT KING GEORGE...STAFFORD AND
SPOTSYLVANIA COUNTIES...

AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF THORNBURG...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE MASSAPONAX AND FREDERICKSBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

&&

LAT...LON 3806 7760 3835 7751 3829 7724 3822 7729
      3824 7733 3824 7736 3805 7758
TIME...MOT...LOC 2046Z 207DEG 29KT 3812 7751

KRAMAR
Special weather statement, Oct 13, 5:01 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU OCT 13 2011

VAZ502-132115-
SOUTHERN FAUQUIER VA-
501 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORM TO AFFECT SOUTHERN FAUQUIER COUNTY...

AT 501 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIDLAND...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE CALVERTON...CASANOVA...BRISTERSBURG...
CATLETT AND AUBURN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. A
TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 900 PM EDT.

&&

LAT...LON 3874 7767 3860 7756 3850 7772 3858 7779
TIME...MOT...LOC 2101Z 219DEG 23KT 3859 7772

SMZ
Special weather statement, Oct 13, 5:05 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT THU OCT 13 2011

VAZ051-502-132130-
CULPEPER VA-SOUTHERN FAUQUIER VA-
505 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORM TO AFFECT CULPEPER AND SOUTHERN FAUQUIER
COUNTIES...

AT 505 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES NORTHEAST OF LOIS...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3849 7778 3851 7783 3860 7781 3854 7770
TIME...MOT...LOC 2105Z 195DEG 19KT 3865 7754

KRAMAR
Special weather statement, Oct 13, 5:18 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT THU OCT 13 2011

MDZ016-VAZ055-057-132130-
KING GEORGE VA-STAFFORD VA-CHARLES MD-
518 PM EDT THU OCT 13 2011

...STRONG THUNDERSTORM TO AFFECT KING GEORGE...STAFFORD AND CHARLES
COUNTIES...

AT 517 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PASSAPATANZY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE POTOMAC CREEK AND AQUIA CREEK.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. WINDS GUSTING TO 45 MPH ARE POSSIBLE. REMAIN ALERT...AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

&&

LAT...LON 3824 7736 3830 7745 3844 7732 3834 7726
      3835 7717 3838 7712 3836 7722 3839 7726
      3848 7728 3853 7724 3842 7706 3840 7712
      3838 7710 3841 7704 3823 7730
TIME...MOT...LOC 2117Z 219DEG 25KT 3830 7733

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:47 PM EDTSpecial Weather StatementLWXNelson28 min
Oct 12, 8:54 PM EDTFlash Flood WarningLWXAlbemarle, Nelson4 hr
Oct 13, 4:13 AM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park62 min
Oct 13, 5:41 AM EDTRiver Flood WarningLWXCulpeper, Orange112 min
Oct 13, 3:42 PM EDTTornado WarningLWXOrange33 min
Oct 13, 3:59 PM EDTSpecial Weather StatementLWXSpotsylvania11 min
Oct 13, 4:00 PM EDTTornado WarningLWXCulpeper, Orange30 min
Oct 13, 4:23 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange37 min
Oct 13, 4:44 PM EDTSpecial Weather StatementLWXPrince William16 min
Oct 13, 4:46 PM EDTSpecial Weather StatementLWXCity of Fredericksburg29 min
Oct 13, 5:01 PM EDTSpecial Weather StatementLWXFauquier14 min
Oct 13, 5:05 PM EDTSpecial Weather StatementLWXCulpeper25 min
Oct 13, 5:07 PM EDTTornado WarningLWXFauquier, Prince William, City of Manassas23 min
Oct 13, 5:18 PM EDTSpecial Marine WarningLWX57 min
Oct 13, 5:18 PM EDTSpecial Weather StatementLWXKing George12 min
Oct 13, 5:35 PM EDTTornado WarningLWXFairfax, City of Fairfax25 min
Oct 13, 6:02 PM EDTSpecial Marine WarningLWX58 min
Oct 13, 6:02 PM EDTSpecial Weather StatementLWXCity of Fairfax28 min
Oct 13, 6:14 PM EDTTornado WarningLWXSpotsylvania31 min

Nearby

Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.